my husband has been taking coartem for 3 days now. He was fine yesterday and then last night the symptoms re-appeared like it was day one. Can I carry on with coartem and start another course? Or shall I switch to something else ? If so, what? We live in zambia by the way.
Thank you for your help.
If your husband still has strong symptoms after taking all doses of the Coartem, go back to see your doctor or to the clinic for another blood test. If it is positive, then your doctor may recommend trying a different form of anti-malarial medication—artemisinin-based combination therapy (a group of medications that includes Coartem) is recommended as the first-line treatment against malaria, but a second line option could be atovaquone-proguanil (Malarone) or another medication. Please note that Fansidar (sulfadoxine and pyrimethamine) and chloroquine are not recommended for use in Africa as levels of resistance are high.
It could be that the medication hasn’t had time to fully act, which is why it is important to wait until the full dose has been taken, and then to confirm that malaria is still present. Sometimes the side effects of anti-malarials can appear similar to malaria itself, such as nausea, chills, body aches, etc, so it is important not to start another course of treatment without further diagnosis.
We are actually very interested in learning about our readers’ experiences with anti-malarial medications, and so we would be very grateful if you might be able to take a few minutes to complete our malaria survey we are running on Malaria.com. We will post any findings that may be of interest to our readership on Malaria.com later this year—all submissions are completely anonymous. Many thanks for your time and help, and I hope your husband recovers fully soon.
Edward Osei Tutu Bonsu says
I’d maiaria when I was in Ghana last yr and was recommended Coartem but did n’t take it becos I felt better for t some reason a day before going back to the UK.
I’m back in Ghana and after playing squash over the weekend etc I’m beginning to feel malaria symtoms so Should I start the taking the medication, course as prescribed?
Awaits yr comments.
Claire Standley, Editor says
Hi Edward, I would always recommend you get tested for malaria before taking the medication, for three reasons. First of all, the doctor will be able to tell you which type of malaria you have, which may influence the type of medication you should take. In Ghana, most of the malaria is caused by P. falciparum, for which you should take Coartem (or another artemisinin-based combination therapy, though Coartem is a common brand in Africa), but there is a possibility you could actually be infected with P. vivax, P. ovale or P. malariae, all of which can be treated with chloroquine. Secondly, if you don’t actually have malaria, taking unnecessary malaria medication may give you unnecessary side effects, and moreover, can contribute to resistance to the drugs developing in the malaria parasite, if you happen to be infected later on. Finally, and most importantly, if you don’t actually have malaria, but just take the medication without diagnosis, the true cause of your symptoms will go untreated. For that reason, it is very important to have an accurate diagnosis of malaria before taking medication. In Ghana, most clinics and hospitals should be able to performa blood test, or use a drop of your blood in a rapid diagnostic test (which are very accurate and easy to perform) – you may even be able to buy self-testing kits from a local pharmacy, though you should still see a doctor for a final decision.